Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 258, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 3, 2014, 1:41 PM EDT for Colquitt County, Cook County, Mitchell County, Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2014, 1:41 PM EDT (17:41 UTC)
- Expired
- Oct 3, 2014, 2:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Colquitt County, GA, Cook County, GA, Mitchell County, GA
The radar
The Moody AFB radar (KVAX), 89 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 1:53 PM EDT | TSTM WND DMG | 4 Ssw Moultrie, GA | SEVERAL TREES AND POWERLINES DOWN ON LOWER MEIGS RD. |
| Oct 3, 1:59 PM EDT | TSTM WND DMG | 4 W Norman Park, GA | SEVERAL TREES AND POWERLINES DOWN ON SUMNER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
291
WUUS52 KTAE 031741
SVRTAE
GAC071-075-205-031830-
/O.NEW.KTAE.SV.W.0258.141003T1741Z-141003T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
141 PM EDT FRI OCT 3 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF MOULTRIE...
WESTERN COOK COUNTY IN SOUTH CENTRAL GEORGIA...
SOUTHEASTERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...
* UNTIL 230 PM EDT
* AT 136 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 13 MILES WEST OF MOULTRIE...OR NEAR
HINSONTON...AND MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMAN PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3104 8399 3108 8401 3108 8409 3110 8414
3120 8410 3133 8368 3132 8351 3109 8345
TIME...MOT...LOC 1741Z 253DEG 38KT 3115 8394
$$
15-HARRIGAN1 follow-up statement
814
WWUS52 KTAE 031751
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
151 PM EDT FRI OCT 3 2014
GAC205-031802-
/O.CAN.KTAE.SV.W.0258.000000T0000Z-141003T1830Z/
MITCHELL GA-
151 PM EDT FRI OCT 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
LAT...LON 3133 8368 3132 8351 3109 8345 3105 8391
3125 8395 3128 8385
TIME...MOT...LOC 1752Z 253DEG 38KT 3118 8381
$$
GAC071-075-031830-
/O.CON.KTAE.SV.W.0258.000000T0000Z-141003T1830Z/
COLQUITT GA-COOK GA-
151 PM EDT FRI OCT 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WESTERN COOK AND COLQUITT COUNTIES...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MOULTRIE...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
MOULTRIE...SPENCE AIRPORT...PINEBORO...NORMAN PARK...CROSLAND...
ELLENTON...COOL SPRING...REED BINGHAM STATE PARK AND FLAT FORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3133 8368 3132 8351 3109 8345 3105 8391
3125 8395 3128 8385
TIME...MOT...LOC 1752Z 253DEG 38KT 3118 8381
$$
15-HARRIGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:26 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 3, 11:26 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM EDT Fri Oct 3 2014
.Near Term [Through Today]...
A broad long wave trough dominates much of North America. A sfc
low is quickly moving across the Ohio River Valley this afternoon.
The cold front is currently draped over central AL. Scattered
thunderstorms are currently well ahead of the front and will
continue to develop this afternoon. A more organized line of
thunderstorms will likely move through the area in the late
afternoon hours. Shear profiles still look to be too weak to
support organized severe weather across our forecast area today as
the most energetic part of this system will be north of the
region. That said, isolated strong to severe storms cannot be
ruled out anywhere in the forecast area this afternoon. SPC does
have our Southeast AL and GA zones in a 5% risk area for severe
storms, the primary threat being damaging straight line winds. The
cold front is expected to pass northwestern parts of the region
around 00Z and should be through the entire region by 10Z.
Today will be warm and quite muggy by October standards. Highs will
be in the mid to upper 80s with afternoon dew points in the lower
70s. Peak heat indices will be in the mid 90s along and south of
I-10. Much cooler and drier air will follow frontal passage with
the northwestern half of the forecast area dropping into the 50s
overnight.
&&
.Marine...
Southwesterly flow will gradually increase today ahead of an
approaching cold front and shift to offshore tonight as the front
moves through. Cautionary conditions are expected this afternoon
west of Apalachicola. Solid cautionary conditions are expected
overnight across the entire area with a period of advisory level
winds possible, mainly west of Apalachicola. Winds are expected to
remain near caution levels for Saturday with a decreasing trend
for Sunday.
&&
.Prev Discussion [304 AM EDT]...
.Short Term [Saturday Through Sunday]...
The front will have cleared the area by Saturday with dry weather
for the weekend. The main forecast challenge will be temperatures,
as we will likely be seeing our coolest readings since last April
on Saturday night. The MOS guidance is quite chilly indeed with
mainly low to mid 40s across the area. However, that will depend
heavily on whether the surface high ends up directly overhead with
calm winds or remains just west of the area. It may remain
centered just west of the area, so the official forecast went a
couple of degrees above MOS by blending in a little of the raw
model guidance as well. This leads to mainly middle 40s inland and
lower 50s near the coast. Daytime highs will mainly be in the 70s,
except for a few leftover lower 80s in the southeast big bend on
Saturday.
.Long Term [Sunday Night Through Friday]...
High pressure at the surface will remain in place across the
region into Monday as the mid and upper level trough amplifies
across the Eastern CONUS. Return flow from the Gulf intensifies on
Tuesday ahead of a weak frontal system moving through the Ohio
and Tennessee River Valleys. There is a good amount of
disagreement between the GFS/Euro at this time frame and beyond
with how amplified the East CONUS trough becomes. The latest Euro
solution would seem to suggest a stronger solution with greater
rain chances for our region on Tuesday with another frontal
passage. The GFS (and to some extent with the Canadian) support a
less energetic solution for Tuesday. For now, will trend the
forecast toward a less energetic (and not as wet) Tuesday. Drier
weather should return by Thursday as high pressure builds off the
Mid Atlantic Coast.
.Aviation...
[Through 06Z Saturday] VFR conditions will start the period.
However, MVFR ceilings and visibilities are expected to develop
after 08-09Z. ABY and VLD could see a period of IFR as well.
Convection will develop during the morning hours and become more
widespread during the afternoon hours. Another round of storms
will accompany a cold front which will cross the forecast area
from northwest to southeast this evening.
.Fire Weather...
Relative humidities will dip into the mid to upper 20 percent
range this weekend for all but the Valdosta region and the
southeast big bend. Minimum relative humidities in these areas
will be in the lower to mid 30 percent range. It continues to look
like the southeast Alabama area will be borderline for red flag
conditions on Saturday afternoon, so the watch will remain in
place for now. In Georgia, relative humidities may dip below 25
percent in some locations, but the wind and 10-hour fuel moisture
requirement will not reach Red Flag conditions. The Florida
panhandle and western big bend zones should meet the minimum
relative humidity requirement for both Saturday and Sunday, but
the ERC values are currently expected to remain below red flag
criteria.
.Hydrology...
Although some of the stronger storms today could produce locally
heavy rainfall in excess of 2", most areas should receive average
totals of 1" or less due to the fast moving nature of the
approaching cold front. This amount of rainfall will have little
impact on our area rivers and streams.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 87 64 78 47 76 / 70 60 0 0 0
Panama City 86 64 76 53 76 / 70 50 0 0 0
Dothan 86 55 71 44 75 / 80 40 0 0 0
Albany 86 58 73 45 74 / 70 50 0 0 0
Valdosta 86 63 77 46 73 / 60 60 0 0 0
Cross City 87 70 82 50 75 / 50 50 10 0 0
Apalachicola 85 65 79 53 75 / 60 60 0 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...Fire Weather Watch from Saturday afternoon through Saturday
evening for Coffee-Dale-Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...MCDERMOTT/WOOL
SHORT TERM...DVD
LONG TERM...GODSEY
AVIATION...WOOL
MARINE...MCDERMOTT
FIRE WEATHER...DVD
HYDROLOGY...WOOLNearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.